Blizzard, Goodhue
- When
- January 29, 12:00 PM CST to 6:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Strong northwesterly winds, frequently gusting to 40-50 mph behind an arctic front, brought blizzard conditions to a small portion of southeast Minnesota. 0 inches five miles south of Geneva (Freeborn County) and also at Pine Island (Goodhue County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong northwesterly winds, frequently gusting to 40-50 mph behind an arctic front, brought blizzard conditions to a small portion of southeast Minnesota. Some snow amounts of note include 2.50 inches in Wanamingo (Goodhue County), 2.0 inches five miles south of Geneva (Freeborn County) and also at Pine Island (Goodhue County). Low visibilities included: only one hundred feet outside of Owatonna, 20 feet or less at times in Geneva (according to Freeborn County Sheriff's Office), zero visibility reported just outside of Pine Island. Southbound Interstate 35 was closed from Owatonna to Albert Lea.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 29, 5:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CST TUE JAN 29 2008
.UPDATED FOR AVIATION DISCUSSION BELOW.
.DISCUSSION...
LONGWAVE TROUGH WILL CONTINUE TO SHARPEN OVER THE EASTERN THIRD OF
THE NATION TDA. A FAIRLY PROGRESSIVE WEATHER PATTERN WITH FAST
MOVING SHORT WAVE TROUGHS MOVING OVER THE UPPER MIDWEST OVER THE
NEXT FEW DAYS. IN THE MEANTIME...TEMPERATURES WILL CONTINUE TO
PLUMMET AS ARCTIC AIR SETTLES OVER THE UPPER MIDWEST TODAY AND
TONIGHT. STRONG GUSTY NORTHWEST WINDS WILL CONTINUE THROUGHOUT THE
DAY. A BAND OF LIGHT SNOW WILL COMMENCES OVER WESTERN HALF OF OUR
CWA BEFORE NOON WITH NEW SNOWFALL AMOUNTS AROUND AN INCH OR TWO.
BEST FORCING OCCURS OVER SOUTH CENTRAL MN INTO WESTERN WISCONSIN
LATE MORNING INTO EARLY EVENING. SNOWFALL AMOUNTS COULD RANGE
ANYWHERE FROM ONE TO THREE INCHES. THIS WILL CAUSE SOME CONSIDERABLY
BLOWING SNOW...NEAR WHITEOUT CONDITIONS IN OPEN AREAS. WL CONTINUE
THE WINTER WEATHER ADVISORY FOR THE ENTIRE AREA TODAY...THEN GO WITH
WIND CHILL ADVISORY FOR TONIGHT THROUGH WEDNESDAY MORNING...WHERE
WIND CHILL WILL LOWER TO 28-39 BELOW ZERO.
BY WEDNESDAY AFTERNOON...THE COLD POOL MOVES OVER THE GREAT LAKES
INTO THE OHIO VALLEY. TEMPERATURES BY DAYBREAK WEDNESDAY MORNING
WILL DROP TO AROUND 20 BELOW ZERO NEAR MORRIS AND ALEXANDRIA WITH
TEMPERATURES LOWERING TO AROUND 10 TO 15 BELOW ZERO IN THE RIVER
VALLEYS ALONG THE MISSISSIPPI RIVER.
MODELS HAVE BEEN CONSISTENT WITH A WEAK SHORTWAVE TROUGH MOVING OVER
THE MIDWEST BY WEDNESDAY NIGHT. 700 MB OMEGA FIELD SHOWED AN
INCREASE OVER SOUTH CENTRAL MN...SO HAVE BUMPED UP THE POPS INTO THE
LIKELY CATEGORY FOR SNOW.
LONGWAVE PATTERN SHIFTS OVER THE UPPER MIDWEST BY THE END OF THE
WORK WEEK...AS UPPER AIR FLOW BECOMES MORE ZONAL ACROSS THE NORTHERN
TIER OF CONUS. DAYTIME TEMPERATURES SHOULD CONTINUE TO MODERATE
INTO THE 20S AS MORE MODIFY PACIFIC AIR FILTER INTO OUR FORECAST
AREAS THIS WEEKEND.
&&
.AVIATION.../12Z TAF ISSUANCE/
STRONG NORTHWEST WINDS TO REMAIN OVER AREA INTO THIS EVENING AS
ARCTIC AIR MOVES THROUGH. PROBLEM REMAINS HOW MUCH OF THE AREA WILL
BE AFFECTED BY SNOW AS UPPER TROUGH MOVES THROUGH. TREND OF BOTH
00Z AND 06Z NAM/GFS INDICATE DEVELOPMENT OF SNOW ACROSS SOUTHEAST
PORTION OF THE AREA BY 15-17Z PERIOD LASTING THROUGH THE AFTERNOON
AT MSP AND ENDING BY 02Z IN RNH/EAU AREAS. WITH THE STRONG WINDS
AND FALLING SNOW...VSBYS EXPECTED TO DROP TO LIFR CATEGORY FOR A FEW
HOURS AT RNH/EAU. OTHERWISE PERIOD OF IFR AT MSP AND PERHAPS RWF.
MAY SEE SOME FLURRIES ELSEWHERE...BUT SOME MVFR VSBYS IN BLSN REMAIN
IN THE FCST UNTIL THE LATE AFTERNOON/EVENING. ACCUMUALTION RANGING
1-2 INCHES AT MSP - PROBABLY DEVELOPING AROUND 10 AM LASTING UNTIL
ABOUT 5 PM. SOME HIGH AMOUNST POSSIBLE TO THE SOUTH AND EAST TOWARD
EAU AREA. SHOULD SEE CLOUDS LIFT/DISSIPATE WITH PASSAGE OF
TROUGH...WITH CLEARING THROUGH 08Z EVEN INTO WC WI. WINDS TO
GRADUALLY DIMINISH AND REMOVED GUSTS WEST TO EAST AS SURFACE RIDGE
BUILDS INTO WESTERN MN OVERNIGHT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FOR ALL OF WEST CENTRAL...SOUTH CENTRAL
AND EAST CENTRAL MINNESOTA TODAY.
WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR
ALL OF WEST CENTRAL...SOUTH CENTRAL AND EAST CENTRAL
WI...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
WIND CHILL ADVISORY TONIGHT AND WEDNESDAY MORNING FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.CROIX.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1122 AM CST TUE JAN 29 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1122 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT BLIZZARD CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHEAST MINNESOTA THIS AFTERNOON...WITH SNOW...STRONG WIND AND BLOWING SNOW. LIGHT SNOW WILL ALSO AFFECT SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...AND VISIBILITIES MAY OCCASIONALLY BE POOR. VERY COLD TEMPERATURES WILL MAKE THINGS EVEN WORSE. ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA INTO WISCONSIN...VERY COLD WEATHER WILL PERSIST AS STRONG WIND BRINGS IN ARCTIC AIR. MAKE SURE YOU CARRY A WINTER STORM SURVIVAL KIT IF YOU TRAVEL. LET OTHERS KNOW OF YOUR TRAVEL PLANS. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY COLD TEMPERATURES ALONG WITH GUSTY WIND WILL RESULT IN LOW WIND CHILLS THROUGH WEDNESDAY MORNING. THE WIND WILL DIMINISH DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL START OFF WELL BELOW ZERO WITH READINGS VARYING FROM 25 BELOW OVER CENTRAL AND WEST CENTRAL MINNESOTA...TO AROUND 10 BELOW OVER PARTS OF WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. TDK
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78870, 78871, 78872.